Inadvertent or intentional metformin overdose can result in death from refractory lactic acidosis. We report a death from metformin-induced refractory lactic acidosis despite aggressive care. A 49-year-old hypertensive diabetic female presented 1 hour after ingesting 60 tablets of 500 mg metformin and 20 combination tablets of 12.5 mg hydrochlorothiazide/20 mg lisinopril. She was awake and alert, with a blood glucose of 579 mg/dL. Chemistry panel revealed lactic acidosis and acute renal failure (arterial blood gas pH, 7.18; pCO 2, 15 mm Hg; pO2, 127 mm Hg; HCO3, 6 mmol/L; lactate, 9.6 mmol/L; and creatinine, 1.2 mg/dL [0.8 mg/dL previously]). She received normal saline, sodium bicarbonate, and insulin. On arrival to the intensive care unit she was obtunded, with a blood pressure of 40/25 mm Hg and had worsening acidosis and poor oxygenation (arterial blood gas pH, 6.79; pCO2, 55; pO2, 57; HCO3 8.4; and base excess of -25 on 100% fractional inspired oxygen). She was intubated and received additional fluid boluses, bicarbonate, and norepinephrine. Continuous veno-venous hemofiltration (CVVH) was started 6 hours after her ingestion. Metformin was 380 μg/mL on CVVH initiation. The patient developed pulseless electrical activity 30 hours after her ingestion, which recurred 20 minutes later. The family requested no further resuscitation. She died 31.5 hours after her ingestion. Metformin concentrations decreased to 97 μg/mL 28 hours after the ingestion on CVVH, with a first-order elimination half-life of 11.3 hours (r = 0.99) and a clearance of 56.2 mL/min. Further investigations on the place of CVVH in the management of the poisoned patient with MALA unable to hemodynamically tolerate conventional hemodialysis may be needed.
- Continuous veno-venous hemofiltration
- Lactic acidosis
ASJC Scopus subject areas
- Pharmacology (medical)